NutritionATC   Return Home

Close This Window
 Print Friendly print pdf version
decrease font increase font
 
Star Bulletin Alan Titchenal & Joannie Dobbs Health Options
Alan Titchenal
 & Joannie Dobbs
                       Tuesday, July 23, 2013

Medications can increase need for certain nutrients

Do you take a particular medication on a regular basis? If so, it could be affecting your nutrient needs.

The Recommended Dietary Allowances, or RDAs, are set to meet the needs of healthy individuals free of medical problems. If you take a medication (even a nonprescription type) to manage a chronic health problem, the RDA value for one or more nutrients may be an underestimate of your needs.

QUESTION: What common medications can increase the need for a nutrient?

ANSWER: Drugs that reduce stomach acid production (acid blockers) can affect the absorption of a number of nutrients. Examples of these drugs include Pepcid (famotidine), Prevacid (lansoprazole), Prilosec (omeprazole) and several others. The reduced stomach acid caused by these drugs can significantly decrease the ability of the digestive system to absorb iron, calcium and vitamin B12. Consequently, someone taking this type of medication may need to supplement with one or more of these nutrients to make up for the increased need.

Antacid types of drugs like Alka-Seltzer, Tums, Milk of Magnesia, Maalox and Gaviscon function by neutralizing stomach acid. Their effects on nutrient absorption are much the same as the acid blocker drugs, causing reduced absorption of iron, calcium, and vitamin B12.

Drugs containing ibuprofen and naproxen inhibit normal blood coagulation and may increase the need for vitamin K. Vitamin K needs also can increase while taking antibiotic drugs. This occurs because the antibiotics kill some of the beneficial bacteria in the colon. Some of these bacteria produce vitamin K and help us meet our need for the vitamin.

Some blood-lipid-lowering drugs like Questran (cholestyramine) and Colestid (colestipol) decrease the absorption of the fat-soluble vitamins A, D, E and K. Similarly, the fat blocker drug orlistat, marketed as Xenical or Alli, also reduces the absorption of these vitamins.

Some drugs have more minor effects on nutrients that could still compromise nutrient status over time. For example, aspirin increases the loss of vitamin C in the urine and reduces the absorption of folic acid and vitamin B12. This is probably only a problem when the diet contains marginal amounts of these nutrients.

Although not exactly a medication, calcium supplements such as calcium carbonate can greatly reduce iron absorption when consumed at the same time as a food or supplemental source of iron. It is best to consume good iron sources at times of the day when calcium supplements or high-calcium foods are not being consumed.

Q: How serious are the nutrient deficiencies that can occur with medication use?

A: This depends greatly on the nutrient affected. It can take months or even years before obvious health problems develop. However, once something like the effects of iron or vitamin B12 deficiency manifest, health can be compromised severely. If not corrected promptly, irreversible damage to health can occur.

Knowing these problems are possible with a medication you take can help to protect you from potential medication downsides. People taking any drug for an extended period of time should check with their doctor and pharmacist about the possible need to take a nutritional supplement.



Alan Titchenal, PhD, CNS and Joannie Dobbs, PhD, CNS
are nutritionists in the Department of Human Nutrition, Food and Animal Sciences,
College of Tropical Agriculture and Human Resources, UH-Manoa. Dr. Dobbs also works with the University Health Services.

© 2013 Honolulu Star-Advertiser -- http://www.staradvertiser.com/
http://www.nutritionatc.hawaii.edu/HO/2013/522.htm

NutritionATC
Human Nutrition, Food & Animal Sciences · University of Hawai`i at Mānoa
1955 East-West Road · Honolulu, HI 96822
Page was last updated on: